advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Omnipod is giving him a rash, help!

Discussion in 'Parents of Children with Type 1' started by mompupo, Aug 7, 2008.

  1. mompupo

    mompupo Approved members

    Joined:
    Feb 19, 2008
    Messages:
    15
    Hi there, My son has been on the omnipod since May 13th - He is very happy - no more shots and his numbers look real good. The only problem we are having lately is that he has been getting rashes (redness & itches). Any suggestions? Ideas? HELP!
     
    Rick likes this.
  2. CC'sMom

    CC'sMom Approved members

    Joined:
    Feb 22, 2007
    Messages:
    1,605
    Is he using anything under it like Skin Tac? Did you get a chance to call Insulet? Someone else had a problem here. I think it was Lizzy731. I looked for the thread, but I can't find it. Hopefully she'll pop in or someone else will know.
     
  3. Lizzy731

    Lizzy731 Approved members

    Joined:
    Apr 22, 2007
    Messages:
    1,509

    Well... I am a very good person to answer this question because I was in the same boat as you a year ago.

    First try cavalon skin protectant (but in spray form only). And spray several coats, drying in between before you put on the pod.

    If that doesn't work, apply a tape barrier such as opsite or tegaderm over the cavalon before putting on the pod. I recommend opsite (2" roll) because it is easy to cut out a hole at the top for the cathetar to go in. Count 10 lines and that is enough for the length of the pod. For this to work, you will have to put extra opsite around the adhesive strip after putting on the pod for extra insurance. Otherwise the weight of the pod will loosen the tape underneath the pod.

    I would be suprised if one of my suggestions do not work for you as my daughter has SUPER sensitive skin and the cavalon works great.

    Good luck
     
  4. Lizzy731

    Lizzy731 Approved members

    Joined:
    Apr 22, 2007
    Messages:
    1,509
    Here I am!:D
     
  5. etringali

    etringali Approved members

    Joined:
    Mar 27, 2008
    Messages:
    1,678
    We have been having the same problem, though more under the tape we use to help hold pod better. We use skin-tac, but with the sunscreen, sweat and dirt kids get into , rash seems to happen. Scott read that you can use unscented antiperspirant spray to help with the sweat issue. We use cortisone cream after removal. I was using a sticks to self wrap, then tape which let his arm breathe and the rash improved, but the s-t-s wrap would slide off and we'd lose the xtra support. Sorta a rock & hard place. Use as many different sites as you can to give rash a chance to heal between changes.
     
  6. CC'sMom

    CC'sMom Approved members

    Joined:
    Feb 22, 2007
    Messages:
    1,605
    Not spray. Although I don't see why it wouldn't work. Insulet told us to put the solid around the outside of the adhesive touching the skin and barely overlapping the adhesive. And to use a finger instead of the deodorant applicator.
     
  7. Darryl

    Darryl Approved members

    Joined:
    May 8, 2008
    Messages:
    4,313
    We solved this problem completely by using Bard Barrier Film Wipes under the pod:
    http://www.brucemedical.com/barprotbarfi.html

    These look like alchohol pads, but when you wipe the liquid on, it dries and forms a
    protective film. The film dissapears on its own after a few days.


    Here's what you do:
    1. Clean the site with alchohol, let it dry
    2. Use the bard wipe everywhere under where the pod will go, except do not
      wipe the area under the narrow end of the pod (avoid the area where the
      cannula will go in, and the adhesive around that area).
    3. Let the bard dry for at least a minute, then apply the pod.
    After the bard dries, it's sometimes hard to see where it was, so sometimes I make a
    very tiny little dot with a water-basd marker where the cannula will go, avoid using
    bard for about a 1/2" radius around the dot, then place the pod so that the cannula
    will go near the dot. That helps to insure that you don't place the cannula over where
    the bard is.

    When we remove the pods, they pretty much pop right off with no irritation, and the
    skin looks like it was never touched. Some people find the pods get too loose when
    using the bard wipes, but if you're having skin irritation it's definitely worth a try.
     
  8. hawkeyegirl

    hawkeyegirl Approved members

    Joined:
    Nov 15, 2007
    Messages:
    13,151
    Darryl and Elizabeth - do you use anything under the CGM? Jack's skin looks pretty bad where the transmitter lays. (It's almost like a red "outline" of the transmitter stays on his skin for weeks after we move it.) Would the Bard wipes help with that?
     
  9. Rick

    Rick Approved members

    Joined:
    Sep 9, 2007
    Messages:
    420
    Have you seen a problem with inserting thru the Bard Barrier, or are you just being careful to avoid problems?
     
  10. Lizzy731

    Lizzy731 Approved members

    Joined:
    Apr 22, 2007
    Messages:
    1,509

    Oh definitely. Bethany had that same rash with the first cgm so I use a piece of opsite on the skin first. I cut out a small notch at the end of the tape and aim the sensor needle in the notch. Make sure the piece of opsite is large enough to cover the skin where the transmitter goes.

    This will work great.
     
  11. Nelson

    Nelson Approved members

    Joined:
    Oct 10, 2006
    Messages:
    276
    We've had amazing success with Benadryl spray in stopping Derek's skin reactions to all his various different pump sets and skin adhesives. For Derek, Tegraderm and IV3000 both irritate his skin as much as various pump sets alone. One spay of Benadryl, then letting it dry for a few minutes before inserting the set, and 95% of his skin irritation is done away with.

    good luck,
    Nelson
     
  12. Darryl

    Darryl Approved members

    Joined:
    May 8, 2008
    Messages:
    4,313
    We don't use bard for that - it's better to cut a piece of tegaderm 1624 in half and tape it under where the transmitter goes. That both helps hold the sensor's adhesive in place, and eliminates the rash under the transmitter.
     
  13. Darryl

    Darryl Approved members

    Joined:
    May 8, 2008
    Messages:
    4,313
    It's just that bard reduces adhesion slightly, so you would not want it under the adhesive right around the cannula.

    Also we avoid anything (bard, tegaderm, or any chemical) where the cannula goes in because whatever is there may get pushed under the skin.
     
  14. Lizzy731

    Lizzy731 Approved members

    Joined:
    Apr 22, 2007
    Messages:
    1,509

    This is interesting...do you find that it interferes with adhesion?
     
  15. hawkeyegirl

    hawkeyegirl Approved members

    Joined:
    Nov 15, 2007
    Messages:
    13,151
    I am definitely going to try this - thanks! His poor little bum looks terrible. :(
     
  16. Tori's Mom

    Tori's Mom Approved members

    Joined:
    Nov 26, 2006
    Messages:
    1,487
    We don't use the pod but we had the same issues with skin irritation under Tori's sites. For a while we then inserted through a IV3000-but doesn't work well during summertime cuz it "bubbles" in water. I am another fan of the bard barrier wipes. (Thanks Mama2H for letting us know A+ has them!!) We use them all the time now with no more skin problems.
     
  17. mompupo

    mompupo Approved members

    Joined:
    Feb 19, 2008
    Messages:
    15
    hi there. Thanks so much for your help! I called insulet and they suggested the Tegaderm HP which I just received it 2 days ago. I am going to try it next pod change but what I didn't understand was how that thin film can hold the weight of the pod. I will try the tegaderm on the outside of the pod.

    Where can i buy the cavalon spray?
     
  18. mompupo

    mompupo Approved members

    Joined:
    Feb 19, 2008
    Messages:
    15
    Thank you so much. We are going to definitely try this. We are going crazy with trying to figure out this rash problem. He loves his pod but the rashes are really troubling and we are running out of places to put the new site.

    Thanks so much :)
     
  19. Lizzy731

    Lizzy731 Approved members

    Joined:
    Apr 22, 2007
    Messages:
    1,509
    They sell it on amazon but I get it through my insurance company Bryam medical or edgepark. Btw, the tegaderm will not hold the weight of the pod if you place it as a barrrier. So you must use extra tegaderm/opsite around the adhesive after putting on the pod.
     
  20. Darryl

    Darryl Approved members

    Joined:
    May 8, 2008
    Messages:
    4,313
    We've used tegaderm under the pod many times, and it does in fact hold the pod on well.

    However, the results were not nearly as good as using the Bard barrier film wipes. We've
    used Bard for 100+ pods now, and dd has no irritation whatsoever after the pods are
    removed.

    If you do use tegaderm, be careful to place the tegaderm so that the cannula does not
    pierce it, otherwise you might end up with little pieces of tegaderm lodged permanently
    beneath the skin.
     

Share This Page

advertisement